Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 27, NWS Blacksburg, VA

July 21, 1997Ashe County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 21, 1997, 2:00 PM EDT for Ashe County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1997, 2:00 PM EDT (18:00 UTC)
Expired
Jul 21, 1997, 5:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 211804
FFWRNK
NCC009-212100-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT MON JUL 21 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...ASHE COUNTY

AT 2:00 PM EDT DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS
OVER ASHE COUNTY. THE HEAVIEST STORM WAS BETWEEN JEFFERSON AND
GLENDALE SPRINGS. THE STORMS ARE DRIFTING TO THE NORTHEAST AT 10
MPH AND ARE PRODUCING HEAVY RAINFALL TO THE TUNE OF 1-2 INCHES PER
HOUR. ASHE COUNTY REPORTS SOME MINOR FLOODING ALREADY OCCURRING IN
THE COUNTY.

THE STORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE COUNTY
DURING THE NEXT 1-2 HOURS... FLOODING WILL LIKELY CONTINUE UNTIL
LATE AFTERNOON.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN... DO NOT ATTEMPT TO
DRIVE YOUR VEHICLE THROUGH AREAS WHERE WATER COVERS THE ROAD.

GILLEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:37 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 21, 9:37 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATEHR SERVICE BLACKSBURG VA
935 AM EDT MON JUL 21 1997

RECOMMENDATIONS...
WBC...THANKS FOR THE CALL. NOTHING ELSE TO ADD...EXCEPT I/D LIKE A
MENTION OF HEAVY DOWNPOURS.

CRW...HOW ABOUT UPPING THE POPS TO 40 OR 50 PCT? ALSO..MENTION HEAVY
DOWNPOURS. A SPREAD OF MID TO UPPER 80S MAY BE BETTER FOR THE HIGHS.

RDU...HOW ABOUT UPPING THE POPS IN THE NRN MTNS?...MAYBE THE
FOOTHILLS. MENTION HEAVY DOWNPOURS IN THE ZONES.

DISCUSSION...
12Z RAOBS AT RNK AND GSO SHOW AN INCREASINGLY MOIST AIRMASS HEADING
SOUTHWARD. PW IS OVER 2 INCHES NOW AT GSO...WAS NEAR 1.5 YEST
EVENING. THERE IS A GOOD POTENTIAL FOR CAPES AROUND 3000 J/KG THIS
AFTERNOON. HODOGRAPHS SHOW FAIRLY STRONG SHEAR IN THE LOWEST LEVELS.
THE ONLY INGREDIENT MISSING IS AN OBVIOUS TRIGGER FOR AFT
CONVECTION. THERE IS STILL A HINT OF A BOUNDARY NEAR THE NC/VA
BORDER. THERE MAY ALSO BE A NICE AREA OF DIFFERENTIAL HTG ALONG THE
BORDERS OF THE STRATUS FIELD OVER MUCH OF MY VA CWA EAST OF THE
MTNS. THERE IS ALSO A THETA-E RIDGE EXTENDING FROM THE GULF
COAST..NEWD INTO WRN NC AND SW VA. I/M THINKING THE BEST CHCS FOR
TSTMS THIS AFT WILL BE IN THE MTNS...MAYBE ALONG THE BOUNDARY EAST
OF THE MTNS. ANY TSTMS TODAY WILL HAVE VERY HEAVY DOWNPOURS...MORE
THAN USUAL...AND SHOULD BE MENTIONED IN THE ZONES.

FCST HIGHS LOOK TO BE ON THE HIGH SIDE...WITH MORE MOISTURE/CLDS
TODAY.

JJ

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.